Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 64, NWS Aberdeen, SD

June 10, 2004Dewey County, Stanley County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 10, 2004, 4:26 PM MDT for Dewey County, Stanley County, South Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2004, 4:26 PM MDT (22:26 UTC)
Expired
Jun 10, 2004, 5:30 PM MDT
In force
64 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Dewey County, SD, Stanley County, SD

The radar

The Rapid City radar (KUDX), 174 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 3:05 PM MDTTornado WatchSPC5 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2004-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2004-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
483 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

363 
WUUS53 KABR 102226
SVRABR
SDC041-117-102330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
426 PM MDT THU JUN 10 2004

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STANLEY COUNTY IN CENTRAL SOUTH DAKOTA
  DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 530 PM MDT

* AT 426 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 19 MILES SOUTH OF PARADE...OR ABOUT 18 MILES
  SOUTHEAST OF EAGLE BUTTE...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PARADE AROUND 445 PM MDT
  RIDGEVIEW AROUND 505 PM MDT
  LAPLANT AROUND 520 PM MDT

A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4488 10126 4454 10095 4505 10043 4532 10084

$$
PARKIN/TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:30 PM MDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 10, 2:30 PM MDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
330 PM CDT THU JUN 10 2004

.SHORT TERM...TODAY THROUGH MONDAY MORNING.
FORECAST PROBLEMS THIS PERIOD INVOLVE PRECIPITATION TIMING AND
LOCATION.  MODELS AGREE PRETTY WELL ON BIG PICTURE...AND NOT TOO BAD
ON DETAILS.  AREA OF PRECIPITATION THAT WAS IN THE EAST TODAY IS NOW
MOVING OFF TO THE NORTH.  MOST OF THIS AREA WAS CLOUD COVERED TODAY
SO DID NOT BENEFIT FROM THE SUN.  AREAS TO THE WEST THAT DID CLEAR
ARE NOW SHOWING ACTIVE CONVECTION.  BY THIS EVENING H5 UPPER LOW
WILL BE IN SOUTH CENTRAL MONTANA WITH SURFACE REFLECTION NEAR THE
BORDER OF THE DAKOTAS AND MONTANA.  ENTIRE SYSTEM TAKES ON NEGATIVE
TILT AS FRONTAL BOUNDARY SLOWLY WORKS ACROSS THE STATE.  STAYED WITH
THE LIKELY THUNDERSTORM GRIDS FOR TONIGHT.  SYSTEM SLOWLY WEAKENS
AND MOVES EAST OF THIS AREA BY TOMORROW MORNING.  WITH THE SLOW
MOVING SYSTEM HAVE SOME CONCERNS FOR FLOODING.  MODEL QPF SUGGESTS
AMOUNTS OF TWO INCHES OR GREATER ARE POSSIBLE AS NEW DEVELOPMENT
TRACKS ACROSS THE PATH OF THE PREVIOUS STORM.  ETA BUFKIT CORFIDI
VECTORS SHOW VERY SLOW MOVEMENT OF THE STORM ELEMENTS.  FLASH FLOOD
GUIDANCE VALUES BETWEEN ONE AND TWO INCHES IN THE SOUTH CENTRAL
WOULD SUGGEST THAT ANY AREA OF PROLONGED HEAVY RAIN WOULD CREATE
PROBLEMS.

.LONG TERM...MONDAY THROUGH THURSDAY
MODELS CONTINUING WITH ZONAL FLOW FORECAST FOR MOST OF THE EXTENDED
PERIOD...BECOMING MORE MERIDIONAL BY THE END OF THE PERIOD. THE
MODELS HAVE AN UPPER LEVEL DISTURBANCE AND WEAK SURFACE COLD FRONT
PASSING THROUGH THE NORTHERN PLAINS ON MONDAY...BUT THE SOUTHERN
EXTENT OF THE VORT MAY OR MAY NOT INFLUENCE SD. HAVE CONTINUED WITH
DRY FORECAST BASED ON UNCERTAINTY OF TRACK. HIGH PRESSURE MOVES IN
FOR TUESDAY WITH TEMPERATURES NEAR NORMAL. GFS PROGS ANOTHER WEAK
COLD FRONT MOVING THROUGH ON WEDNESDAY NIGHT. TIMING OF FRONT IS
STILL QUITE UNCERTAIN SINCE IT IS ON DAY 6. IF MODELS ARE CONSISTENT
WITH THIS SYSTEM...PRECIP WILL NEED TO BE INTRODUCED LATE WED/WED
NIGHT AND THURSDAYS HIGHS COOLED.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH KPIR TO KABR AND EAST FOR TONIGHT.
MN...FLOOD WATCH TONIGHT.
&&

KEEFE/KNUTSVIG
Hazardous weather outlook, Jun 10, 4:16 AM MDT, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
516 AM CDT THU JUN 10 2004

MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-111020-
BIG STONE-BROWN-BUFFALO-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-
GRANT-HAMLIN-HAND-HYDE-MARSHALL-MCPHERSON-ROBERTS-SPINK-TRAVERSE-
516 AM CDT THU JUN 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM WILL MOVE INTO THE PLAINS TODAY.
THUNDERSTORMS ARE EXPECTED TO MOVE INTO EASTERN SOUTH DAKOTA
BY EVENING.  HEAVY RAIN MAY ACCOMPANY SOME STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003-004-009-015-016-033>035-045-048-111020-
CAMPBELL-CORSON-DEWEY-HUGHES-JONES-LYMAN-POTTER-STANLEY-SULLY-
WALWORTH-
516 AM CDT THU JUN 10 2004

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM WILL MOVE INTO THE PLAINS TODAY.
THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON ACROSS SOUTH
CENTRAL SOUTH DAKOTA AND MOVE INTO EASTERN SOUTH DAKOTA
BY EVENING. SOME OF THE STORMS MAY BE SEVERE...WITH VERY HEAVY RAIN
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 4:55 PM MDTTornado WarningABRStanley35 min
Jun 10, 5:26 PM MDTTornado WarningABRStanley34 min
Jun 10, 5:57 PM MDTTornado WarningABRStanley33 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.